[IPu] Fw: [IP] bleeding infusion sites / ANSWER!!
From: "John S Wilkinson" <email @ redacted>
To: <email @ redacted>
Sent: Saturday, June 10, 2006 1:45 AM
Subject: RE: [IP] bleeding infusion sites / ANSWER!!
Here is an answer I received from somebody. I think I know what caused
I have been using a nasal spray for a couple of days. First I have used it
since I have been on the pump.
Ah! The one thing pump manufacturers never list in their sales brochures or
training classes! :^)
These are called "Gushers" ... what has happened is that your cannula has
either pierced a hair follicle or one of hundreds of tiny capillaries under
your skin that you can't see.
This happens to everyone from time to time - but more so for leaner pumpers
than the overweight. Sometimes, there is no indication until you pull the
old site out. Sometimes, while you have the site in, you'll feel (what I can
best describe) an slightly uncomfortable "pressure" when you bolus.
Things that contribute to gushers:
1. Taking a blood thinner like aspirin or sinus medication before changing
out the site.
2. Changing your site right after a warm or hot shower which brings a lot
blood to the surface of your skin or in hot weather.
3. Pulling out your old site slowly .... do it quickly. Pulling it out slow
allows the cannula to accidentally nick something on the way out.
4. Not pulling out your site the whole way and letting the cannula go back
in, then pulling it out or accidentally "turn the site" as you pull it out.
What to do when you get a gusher:
1. Don't panic.
Looks like a lot of blood, but it really isn't. Your capillaries have
"valves" every inch or so. The blood welling up through the cannula hole is
the blood that was caught between where the cannula went through the
capillary and blocked the blood and the valve behind the blocked blood.
2. Let it bleed.
The mistake people immediately make is to apply pressure. If you block the
cannula hole where the blood is coming out, it will always seep under the
skin and give you a big black bruise that'll take a couple weeks to go away.
Instead, let it bleed out. You can lightly pad away the blood with a gauze
pad or towel or whatever to keep the blood from staining your clothes, just
don't block the opening.
It'll stop in a few minutes. You won't die.
3. Once the bleeding and seeping stops, you'll probably get a little scab
over the cannula hole and then you can apply your Neosporin antibiotic. A
little orange bruising my show up a later on. This is normal. For me, the
orange bruises take about 8 days to disappear. Forget about spending money
on putting K Cream on the bruise to make it go away faster, the bruise will
go away on it's own. Neosporin helps a little.
Try to stay away from areas with a lot of body hair.
As for the little red bumps where the cannula went in, it happens with
either Humalog or NovoLog. A lot of people want to blame this on the Teflon
cannula on the infusion set, but it's really just your skin getting
irritated that you punctured it with something. Just a larger version of the
little red dots you get on your fingers from lancets when you check your
I don't call these Pump Bumps - Pump Bumps are usually caused by hardened
nodules of insulin that crystallize under the skin. Not common much anymore
since the insulin we use now is more pure. I call these Infusion Site Bumps
- ISBs. People with sensitive or acidic skin types will get these. They're
not too bad if you change infusion sites every 3 days. You may also get
these if your skin doesn't like the skin prep you use before you insert your
site. I used to use IV PREP then switched to Bard Barrier Film because the
IV Prep irritated my skin.
Have A Good Day
John S Wilkinson
Rome, New York
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml